Tattoos carry with them the risk for infection, allergic and photo-allergic reactions, and Koebner phenomenon, but mitigation of these events is possible through simple preemptive and post-tattooing care.  Identification of factors or comorbidities that may increase the risk for these events is also helpful, according to research published in the Journal of Cosmetic Dermatology.

According to the study, eczematous reactions to red tattoos represent the most common type of dermatologic complication that may occur after tattooing. These reactions are classified as either allergic contact dermatitis or photo-allergic dermatitis. The cadmium in the red pigment of tattoos is the common culprit involved in photo-allergic reactions. Sunscreens with broad-spectrum protection against ultraviolet may protect against these reactions after tattooing.

Another complication after tattooing is pseudolymphoma, a benign condition that the study authors point out histologically mimics a malignant B-cell or T-cell lymphoma. In addition, the reactivation or exacerbation of pre-existing cutaneous diseases are possible after tattooing. In summary, tattooing may result in the onset of new lesions in the area of the skin where the tattoo has been placed, an occurrence that may be explained by the Koebner phenomenon.

Also, tattooing can disrupt the skin barrier and may increase the passage of harmful microorganisms through the epidermal barrier. Most infectious diseases that occur after a tattoo are superficial and can be treated with local disinfection and/or antibiotics.


Continue Reading

The study authors added that in terms of comorbidities and pre-existing skin conditions that increase the risk for tattoo-associated complications, a “dermatologist plays a key role in detecting patients at risk, who should be advised not to perform a tattoo, in order to avoid the risk for unsightly and sometimes permanent complications.”

Reference

Gualdi G, Fabiano A, Moro R, et al. Tattoo: Ancient art and current problems [published online June 15, 2020]. J Cosmet Dermatol. doi: 10.1111/jocd.13548